in

Perth woman with eczema claims topical steroids caused her hair to FALL OUT and left skin blistering

Loading...

A young woman suffering from severe eczema says topical steroids made her hair fall out and caused her skin to blister and go red.   

Hayley Woolcock, 22, from Perth, has suffered with eczema since she was born.

Throughout her life her mother had always been very cautious about the use of topical steroids and worked mostly on the root causes and focused on eliminating trigger foods such as gluten and dairy.

But during a stressful time at university in June last year, herbs and a clean diet no longer helped keep her severe eczema at bay.

Ms Woolcock was devastated when she noticed eczema on her hands and was prescribed a strong topical steroid cream by a doctor. 

Hayley Woolcock, 22, from Perth, has suffered with eczema since she was born

Hayley Woolcock, 22, from Perth, has suffered with eczema since she was born

Until turning to steroids, she was naturally keeping flare ups at bay with herbs like burdock, golden seal, calendula, echinacea, chamomile, yellow dock and St John's wort

Until turning to steroids, she was naturally keeping flare ups at bay with herbs like burdock, golden seal, calendula, echinacea, chamomile, yellow dock and St John’s wort

Ms Woolcock said that in the first three months of topical steroids she lost her hair, her body was blisteringly red, her skin was flaking off and ripping

 Ms Woolcock said that in the first three months of topical steroids she lost her hair, her body was blisteringly red, her skin was flaking off and ripping

She followed the directions of use but after using it for four months the eczema started to spread along her arms and onto her neck and back. 

She lost 3.6kg because she was too afraid to eat anything that might exacerbate her symptoms, and by December her whole body was red and itchy.

Ms Woolcock went back to the doctors who prescribed an even stronger topical steroid which ultimately lead to her being addicted to them. 

After coming off the drugs this February, Ms Woolcock suffered horrifying withdrawal symptoms that led to her hair falling out and her body being covered in red flaky skin.

‘I was born with rashes all over my body and my mum said I was a ‘tired and itchy little person. At the age of five I contracted chicken pox and my eczema spread and became more intense,’ she said. 

Ms Woolcock’s mother then found a naturopath to help her manage her symptoms naturally.  

‘I was naturally keeping flare ups at bay with herbs like burdock, golden seal, calendula, echinacea, chamomile, yellow dock and St John’s wort,’ she said.

‘I also had a clean diet which eliminated gluten, dairy, tomatoes, oranges, yeast, caffeine and alcohol. Thanks to both of these my eczema was under control and I lived normally. 

She said she couldn't move because every single tiny movement was excruciating, and her skin would burn and tear

She said she couldn’t move because every single tiny movement was excruciating, and her skin would burn and tear

After coming off the drugs this February, Ms Woolcock suffered horrifying withdrawal symptoms that led to her hair falling out

After coming off the drugs this February, Ms Woolcock suffered horrifying withdrawal symptoms that led to her hair falling out

Ms Woolcock said she felt stripped of her femininity after her hair loss

Ms Woolcock said she felt stripped of her femininity after her hair loss 

‘That was until I was 21 in June 2018 when I was at university. My life had become rather stressful because there was a lot of pressure at uni and the eczema flared up on my hands. 

‘I was encouraged to seek out treatment by my friends who were concerned about my skin and I was prescribed a topical steroid lotion called Elocon. I was told to use one week on one week off so my skin had a break from the lotion. It worked for about four months before the eczema started spreading up my arms and onto my neck and back. 

‘I lost 3.6kg because I was too afraid to eat anything that might make it worse so I went back to the doctor in December 2018 and they gave me an even stronger topical steroid lotion called Eleuphrat. I was told to use this as and when I needed to. 

‘Then I realised I was addicted to these steroids because I’ve had to go through a horrible withdrawal since then. 

‘The first three months were horrific to say the least. A lot of my hair just fell out, my entire body was blisteringly red, my skin was flaking off and it ripped and tore, and the open sores oozed when I moved.

‘I couldn’t move because every single tiny movement was excruciating, and my skin would burn and tear. I was in tears daily and felt hopeless. 

Loading...
Ms Woolcock says that many of her symptoms are not in line with the symptoms of eczema, but are related to withdrawal from topical steroid treatments

Ms Woolcock says that many of her symptoms are not in line with the symptoms of eczema, but are related to withdrawal from topical steroid treatments

Seven months after coming off topical steroid treatment Ms Woolcock's skin is finally improving

Seven months after coming off topical steroid treatment Ms Woolcock’s skin is finally improving

‘I literally slept and cried for three months straight only really making time for bathing in between to try and soothe my skin.

 ‘I could only watch animated movies because seeing real people’s beautiful skin made me feel really sad inside. It wasn’t a vanity thing, but a complete loss of identity. 

‘All the ways in which I knew how to express my femininity had been stripped from me. My skin, my hair, clothes and jewellery it was all gone! I had to dig so deep to find the strong woman within to survive the pain.’ 

Seven months after coming off topical steroid treatment Ms Woolcock’s skin is finally improving. But she has had to put her dating life on hold because of it and still suffers some itchy red patches here and there that prevent her from wanting to start a relationship. 

Ms Woolcock opened up about the anxiety and depression that came with her experience as she was unable to do anything for herself anymore. 

She said it scared her to look at others on Instagram or YouTube who took up to seven years to overcome this condition.

Ms Woolcock says her family were horrified when they saw what was happening to her and her father looked helpless seeing her suffering and not being able to do much to help. 

‘I am now seven months steroid treatment free and I’m doing a lot better. My skin isn’t so painful now. Sure, I still have some itchy red patches, but not all over my body,’ she continued.

 ‘I’ve had to put the idea of men and relationships to the side throughout this experience and stuck to myself. I still do for now, but my close male friends have been really supportive and are happy to see that I’m recovering. 

‘The hardest part of this journey has been the anxiety and depression it’s caused. I couldn’t do anything in my life but wait it out. I had to defer my studies a year and sat around all day watching videos of others on YouTube who took up to nine years to heal from these withdrawal symptoms.

But she has had to put her dating life on hold because of it and still suffers some itchy red patches here and there that prevent her from wanting to start a relationship

But she has had to put her dating life on hold because of it and still suffers some itchy red patches here and there that prevent her from wanting to start a relationship

Ms Woolcock's mother (left)  found a naturopath to help her manage her symptoms naturally.

Ms Woolcock’s mother (left)  found a naturopath to help her manage her symptoms naturally.

‘The anxiety made me into a different person. I’d lose hope and cry hysterically and question my life. ‘My family found it so hard watching me go through this. Particularly my dad who wanted to do what he could to try and help my pain, but we just had to let it run its course.’ 

Ms Woolcock says that many of her symptoms are not in line with the symptoms of eczema, but are related to withdrawal from topical steroid treatments.

‘My symptoms don’t match those of my eczema. I know doctors don’t intend to put us in harm’s way, they want to help us. I do think that there needs to be more awareness about the possible side effects of these treatments though,’ she said.

‘Going through this is not fair and we certainly don’t sign up for it. Who signs up for suffering? I know it can make us angry, but we can channel this anger to create awareness. 

‘We can all find ways to deal with our pain. Mine was this verse in Philippians 4:13 which reads, ‘I can do all things through Christ, who strengthens me’. 

‘You just have to keep getting through each day and don’t look too far ahead. Just know your future is there and each day in bed is a step closer to being healed. 

‘I have so much admiration for people who have long term suffering and still remain kind. That is true strength and beauty.’

She said it scared her to look at others on Instagram or YouTube who took up to seven years to overcome this condition

She said it scared her to look at others on Instagram or YouTube who took up to seven years to overcome this condition

 

Source link

Loading...

Leave a Reply

Hillsborough commander, 75, was ‘deep in thought’ before giving order to open exit gates court hears

Triple murder suspect says he killed people because God ‘needs them for the upcoming war’